Tornadoes · United States · Arkansas · 2022

EF1 tornado, Harmony to Lone Pine, Arkansas, March 30, 2022

From Harmony to Lone Pine, this EF1 tornado ran 3.5 miles across Johnson County on March 30, 2022, touching down at 7:47 AM CDT and reaching 400 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 30, 2022
Touchdown
7:47 AM CDT (12:47 UTC)
Lifted
7:53 AM CDT (12:53 UTC)
On the ground
6 minutes
Path length
3.5 miles (5.6 km)
Path width
400 yards (366 m)
Deaths
0
Injuries
0
County
Johnson County
Touchdown point
35.536, -93.576
Lift-off point
35.563, -93.524
Record number
2203300647-01

The damage survey

12 damage points were recorded along this path by NWS LZK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • Trees uprooted and snapped off.
  • Trees snapped and uprooted.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Storms made their way into western Arkansas during the early morning hours of the 30th with one storm producing EF1 tornado near the Harmony community (Johnson County). Storms formed into a line and moved east across the state through the afternoon hours. Ahead of the line of thunderstorms, strong southerly winds were observed across the state. The highest wind gusts were seen across eastern parts of the state.

This tornado started southwest of the town of Harmony, moving northeast through town, eventually lifting northeast of Harmony. Mainly tree damage was noted, with tree limbs snapped, uprooted, or trunks snapped. Some light roof damage was also noted to some structures.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Mar 30, 6:06 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 30, 6:06 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
606 AM CDT Wed Mar 30 2022

.AVIATION...Updated w/ a discussion for the 30/12Z TAFs

An approaching cold frnt wl drive a widespread line of SHRA/TSRA,
which was entering Wrn AR this AM, and wl cont to progress
towards the E through this morning and afternoon. Ahead of the
precip, strong and turbulent Srly winds are fcst, w/ sustained
values over 20 kts expected, and gusts over 35 to 40 kts possible,
particularly for Cntrl and S/Ern terminals. MVFR to IFR CIGs are
lkly w/ approaching TSRA, and VRB stronger wind groups may become
necessary in the extreme short term w/ locally severe storms.
SHRA/TS wl taper off from W to E, w/ a secondary line developing
behind the primary system later Wed afternoon. CIGs should recover
to VFR status, w/ gusty Wrly winds following near the end of the
PD.

/232/

&&

.PREV DISCUSSION...(ISSUED 328 AM CDT Wed Mar 30 2022)
SHORT TERM...Today Through Thursday Night

..Widespread Hazardous Weather Expected For Most of Arkansas
Today...

Strong and hazardous gradient winds are fcst to overspread the state
from W to E today, w/ the most significant sustained values and
gusts expected in the higher terrain of Wrn AR, and the Ern Delta
Region.

A fast moving line of thunderstorms wl enter Wrn AR in the pre-dawn
hours this morning, w/ PDs of strong to severe storms expected.
Storms wl advance from W to E through the later morning and
afternoon hours, and could bring areas of strong to damaging wind
gusts and a few QLCS tornadoes. Widespread heavy rainfall wl also be
seen as storms move across the state.

..Synopsis...

Sfc obs and mesoanalysis this AM depicted a broad region of closed
cyclonic flow quickly advancing N/Ewrd over the MO River Valley
invof the KS/NE/IA/MO quad state area. Sfc pres troughing was noted
extending S/W off of the closed low, w/ a broad warm sector over
much of the Srn Plains, bordered by remnant/ongoing convection over
portions of Cntrl and Ern OK. Local radar depicted some weaker
echoes and a few lightning strikes, lkly associated w/ strong low-
lvl isentropic ascent and poleward moisture transport. A plume of
sfc Td's in excess of 60F was noted on recent sfc obs extending up
to the I-40 corridor. The 06Z LZK RAOB data depicted a downstream
environment that is continuing to modify in favor of severe
thunderstorm potential, w/ steep mid-lvl lapse rates and evidence of
enhanced bndry layer moistening and mixing. However, a prominent
capping inversion remains near H850, and given widespread fcst
overcast condns, capping and minimal diurnal heating looks to hinder
buoyancy progs over much of Nrn and Cntrl AR, w/ higher buoyancy
values possible over Srn AR.

..Today...

Robust shortwave troughing over the TX panhandle wl quickly advance
towards the FA, w/ broad diffluence noted over much of the Srn Cntrl
US. Diffluence and increasing DCVA as the shortwave/vorticity max
ejects over the Natural State wl promote deepening of the sfc low
located over N/Ern OK this morning. At this point, the remnants of
overnight convection are expected to be approaching and entering Wrn
AR in the predawn hours this morning. A coupling of strong gradient
wind hazards invof the deepening sfc low, and severe thunderstorm
potential in the later morning and afternoon hours is expected for
the Natural State.

..Hazardous Non-Thunderstorm Wind Forecast...

A strong sfc pres grad and remnant H850 LLJ in excess of 50-60 kts
wl promote an extremely turbulent day across the state w/ strong
bndry layer mixing lkly. A swath of strong and gusty Srly winds is
expected over Wrn AR, along and near the approaching cold frnt this
morning, w/ sustained winds of 20 to 30 mph and gusts over 40 mph
possible. Stronger winds and gusts should be expected in the higher
terrain of the Boston and Ouachita Mtns.

Strong winds wl overspread the state to the east through this
morning and afternoon, w/ mixing become much more amplified as the
pre-frntl zone moves over Ern AR and the MS River delta region, w/
afternoon winds of 25 to 35 mph, gusts over 35 to 45 mph, and
perhaps some localized gusts up to 50 mph.

Strong and sustained winds across the state today wl make travel
extremely hazardous for high profile vehicles, and wl create
hazardous boating conditions on area bodies of water. Downed trees
and limbs may result in localized power outages. Additionally,
outdoor possessions should be secured or brought inside if possible.

..Severe Weather Forecast Discussion...

Regarding the severe wx potential today, no major category changes
to the D1 convective outlook, w/ an expansion of the previously
added MDT area towards the N, including a small portion of Ern AR.
As has become one of our favorite svr wx setups here in the Natural
State, another high shear/low CAPE, somewhat conditional svr wx
setup wl be in place for today.

00Z HREF suite of guidance further increased confidence on overall
storm mvmt and evolution through the day, w/ a fast moving line of
storms entering the Wrn portion of the state early this morning,
along the associated cold frnt w/ the aforementioned low.

Following a nearly 36 hr PD of strong Srly sfc flow, a considerably
moist airmass...sufficient for deep convection...wl be in place over
much of the state, w/ fcst Td's in excess of 60F extending over a
good portion of the state. Moisture wl be abundant, however low-lvl
cloud cover wl also be a factor, and this reflects quite well in the
buoyancy progs. Ensemble mean ML buoyancy ahead of the advancing
line wl stay meager w/ values up to 500 J/kg, and more favorable
buoyancy progs over far Srn and S/Ern AR later this afternoon. On
the other hand, tropospheric vertical wind shear is on the
impressive side, as an upper-lvl jet max on the Ern periphery of the
upper trof ejects over the state later today.

Given substantial tropospheric dynamics and rather meager
thermodynamics, the hail threat remains low for this event. However
swaths of strong to severe wind gusts, potentially in excess of 60
to 70 mph...and associated w/ severe convection mind you, not the
gradient winds ahead of the line...wl be possible as the line of
storms advances Ewrd across the FA.

Fcst soundings cont to depict favorable low-lvl hodographs for a
QLCS tornado threat, w/ veering vertical wind profiles, ample SRH,
and locally backed sfc winds. A few brief QLCS tornadoes cannot be
ruled out, and if a few embedded supercells become evident and/or
some bowing segments in the line can remain balanced and sustain
themselves, a more prolific QLCS tornado threat wl be possible.

QLCS tornado fcst failure points to consider wl be: 1) limited
buoyancy due to widespread overcast conditions...limited tilting and
stretching of antecedent horz vorticity...and 2) bulk shear vectors
that wl be more parallel to line mvmt, rather than
orthogonal...generally less favorable for QLCS tornadogenesis via
the 3-ingredients method.

Lastly, overall trends on QPF w/ this event have not changed much,
w/ a thorough soaking to the state expected and widespread fcst
totals of one to one and a half inches, and some local amounts
approaching two inches in N/W and S/E AR. Some localized flash
flooding may be seen, however, due to how fast the system is
expected to move through, widespread flash flooding remains unlkly,
w/ ongoing local river flooding receiving the most impacts.

..Remainder of the PD...

Through the remainder the PD, the aforementioned cold frnt wl clear
the state late Wed night, keeping strong and gusty Wrly and N/Wrly
winds over the state on Thurs. Cooler and drier condns wl be ushered
into the region through the day as wake sfc high pressure settles
in, w/ more seasonal high temps expected Thurs. From this point on,
we wl be monitoring the potential for another frost over portions of
Nrn AR and some local areas of freezing temps on Fri morning.

LONG TERM...Friday Through Tuesday

High pressure will shift eastward on Friday. Winds will regain the
southerly component, with temperatures warming. Another system will
approach the region on Friday Night, moving through on Saturday.
While there will not be prolonged moisture return ahead of the
system, there should be enough for a chance of showers/storms
along/ahead of the front.

Boundary will shift eastward by Saturday Night, with weak high
pressure moving through in quasi-northwesterly flow. Front that
moved through on Friday Night/Saturday will be stalled out to the
south of Arkansas, but it or the remnants of it will move back to
the north as upper high pressure amplifies over the Gulf of Mexico.
This, along with another, stronger system approaching from the
Plains will bring more showers/storms to the area early next week.

Granted, it's still awhile out, but global scale models are starting
to cluster in on the aforementioned system stalling over the region,
with several mid-level waves moving through and interacting with the
system. This tends to be a heavy rain producing pattern, so we will
have to continue to monitor trends in the coming days.

&&

.LZK Watches/Warnings/Advisories...
Wind Advisory until 7 PM CDT this evening FOR Arkansas-Baxter-
Boone-Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-
Desha-Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-Independence-
Izard-Jackson-Jefferson-Johnson-Lawrence-Lincoln-Logan-Lonoke-
Marion-Monroe-Montgomery-Newton-Ouachita-Perry-Pike-Polk-Pope-
Prairie-Pulaski-Randolph-Saline-Scott-Searcy-Sharp-Stone-Van
Buren-White-Woodruff-Yell.

&&

Aviation...232
Hazardous weather outlook, Mar 30, 3:39 AM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
339 AM CDT Wed Mar 30 2022

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-310845-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
339 AM CDT Wed Mar 30 2022

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms will enter western Arkansas
in the predawn hours this morning, as a strong storm system moves
across the region. A few strong to severe storms are possible,
especially over eastern, and southeastern portions of the state.
Any severe storms will be capable of producing damaging wind gusts
in excess of 60 MPH. A few tornadoes cannot be ruled out as well.
There is a lesser threat of large hail.

Any stronger storms will also be capable of producing heavy
rainfall, which could cause some localized flash flooding issues. At
this time, it appears severe weather will be most likely further
south and east of Arkansas.

Strong wind conditions are forecast over the state today. Winds
of 25 to 30 MPH are expected, particularly over the higher
terrain of the Ozark and Ouachita Mountains, and over eastern
Arkansas. Gusts over 40 MPH will be possible as well.

Strong and sustained winds across the state today will make
travel extremely hazardous for high profile vehicles, and will
create hazardous boating conditions on area bodies of water.
Downed trees and limbs may result in localized power outages.
Additionally, outdoor possessions should be secured or brought
inside if possible.

With any heavy rainfall that occurs in the coming days, there may
be enough to keep portions of the Black, Cache, Ouachita, and
lower White Rivers elevated. This is where minor flooding is
ongoing, and will continue in the coming days.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

On Thursday Night and early Friday Morning, cold high pressure will
move through Arkansas. Temperatures will fall into the 30s in much
of the state. Some valley areas of the north and west could see
frost, or possibly a brief freeze.

Into the weekend, temperatures will warm, with another system
bringing a chance of showers and storms to the region Friday Night
and Saturday.

By next week, another system is expected to affect Arkansas, and
could stall over the region, potentially producing heavy rainfall.

With any heavy rainfall that occurs in the coming days, there may be
enough to keep portions of the Black, Cache, Ouachita, and lower
White Rivers elevated. This is where minor flooding is ongoing, and
will continue in the coming days. Any heavy rainfall next week could
prolong elevated river stages.

Continue to monitor the latest forecasts and outlooks from your
National Weather Service.

.Spotter Information Statement...

Spotter Activation May Be Needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

232/57

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

0.8 hours before the tornado, 152 km from the path. March 30, 2022.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -75565, lifted condensation level 903 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2022-03-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -142 square meters per square second, 0 to 6 km bulk shear 57 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-75565 J/kg
Surface CAPE
30 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
-142 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Russellville Municipal Airport (RUE), 53 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Western Arkansas radar (KSRX), 79 km away, was scanning. The volume nearest the touchdown began at 12:49 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of March 30, 2022

80 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 304:04 AM CDTEF3Springdale tornado, AR5.23507$20 million
March 304:34 AM CDTEF1Rockwall, TX0.550$500,000
March 304:39 AM CDTEF0Pittsburg, OK0.6100$75,000
March 306:25 AM CDTEF1Red River, TX3.0100$25,000
March 3011:16 AM CDTEF1Sabine, TX0.9100$15,000
March 3011:41 AM CDTEF1Newton, TX1.9100$150,000
March 3011:53 AM CDTEF0Natchitoches Parish, LA1.2100$5,000
March 3011:53 AM CDTEF0Natchitoches Parish, LA5.5100
March 3012:05 PM CDTEF1Natchitoches Parish, LA3.7200$12,000
March 3012:20 PM CDTEF1Bienville Parish, LA1.7400
March 3012:22 PM CDTEF0Natchitoches Parish, LA2.750
March 3012:28 PM CDTEF1Jackson Parish, LA0.3200$1,000
March 3012:37 PM CDTEF1Vernon Parish, LA2.185$10,000
March 3012:42 PM CDTEF1Jackson Parish, LA0.7500
March 3012:44 PM CDTEF1Jackson Parish, LA4.2200$10,000
March 301:53 PM CDTEF1Richland Parish, LA7.41,000$50,000
March 302:03 PM CDTEF0Richland Parish, LA1.825$50,000
March 302:10 PM CDTEF1Franklin Parish, LA6.8350$85,000
March 302:51 PM CDTEF2Madison Parish, LA to MS17.3300$270,000
March 303:19 PM CDTEF1Bolivar, MS7.9450$60,000
March 303:31 PM CDTEF1Bolivar, MS1.0751$110,000
March 303:41 PM CDTEF1Warren, MS6.0100$20,000
March 303:58 PM CDTEF1Yazoo, MS16.6700$110,000
March 304:21 PM CDTEF1Holmes, MS11.51,7001$140,000
March 304:26 PM CDTEF1Hinds, MS6.4350$45,000
March 304:37 PM CDTEF1Panola, MS16.22001$140,000
March 304:41 PM CDTEF1Hinds, MS2.9350$175,000
March 304:43 PM CDTEF1Hinds, MS8.5200$280,000
March 304:52 PM CDTEF1Carroll, MS6.1250$30,000
March 304:56 PM CDTEF1Madison, MS5.3350$20,000
March 305:23 PM CDTEF0Franklin, IL4.0100$62,000
March 305:24 PM CDTEF1Calhoun, MS7.6100$60,000
March 305:32 PM CDTEF2Leake, MS10.71,200$850,000
March 306:01 PM CDTEF0Wayne, IL0.350$30,000
March 306:11 PM CDTEF1White, IL6.6400$200,000
March 306:12 PM CDTEF1Tangipahoa Parish, LA6.4150$250,000
March 306:18 PM CDTEF1Madison, TN8.5175$500,000
March 306:31 PM CDTEF1Madison, TN7.1250$300,000
March 306:50 PM CDTEF1Carroll, TN9.2150$200,000
March 306:59 PM CDTEF1Vanderburgh, IN1.075$10,000
March 307:16 PM CDTEF0Monroe, MS7.7150$50,000
March 307:44 PM CDTEF1Lamar, MS1.9425$20,000
March 307:44 PM CDTEF0Lamar, MS7.325$35,000
March 307:45 PM CDTEF0Saint Tammany Parish, LA2.050
March 308:01 PM CDTEF0Clarke, MS2.1125$35,000
March 308:06 PM CDTEF1Clarke, MS3.750$152,000
March 308:08 PM CDTEF2Noxubee, MS11.04002$250,000
March 308:11 PM CDTEF2Forrest, MS11.3500$250,000
March 308:24 PM CDTEF1Lauderdale, MS6.8200$50,000
March 308:31 PM CDTEF1Lauderdale, MS3.9250$75,000
March 308:43 PM CDTEF1Wayne, MS0.550
March 308:45 PM CDTEF1Wayne, MS0.250
March 308:46 PM CDTEF2Perry, MS2.0250
March 308:47 PM CDTEF1Wayne, MS1.930
March 308:51 PM CDTEF1Sumter, AL5.6600
March 308:55 PM CDTEF1Wayne, MS0.350
March 309:02 PM CDTEF1Pickens, AL16.6450
March 309:10 PM CDTEF1Greene, AL8.8275
March 309:12 PM CDTEF2Choctaw, AL37.41,350
March 309:33 PM CDTEF2Perry, AL6.0620

All 81 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.